Michigan, 2020

Strong Wind and Heavy Rain in Michigan, June 10, 2020

June 10, 2020 · NWS MQT · 10 events in 9 counties and zones

Wind and heavy rain from the remnants of Tropical Storm Cristobal lifting up from the Gulf of Mexico caused power outages and localized street flooding over portions of Upper Michigan on the 10th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Wind and heavy rain from the remnants of Tropical Storm Cristobal lifting up from the Gulf of Mexico caused power outages and localized street flooding over portions of Upper Michigan on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 9, 7:02 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 9, 7:02 PM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
802 PM EDT Tue Jun 9 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 442 PM EDT TUE JUN 9 2020

WV imagery and RAP analysis indicated a mid/upper level ridge from
the southeast CONUS into the Great Lakes and troughing through the
western Plains. The circulation center with the remnants of TS
Cristobal was located near the southeast corner of IA with a broad
shield of moderate to heavy rain from eastern IA and nrn IL into
se MN. Another strong upstream shrtwv or mid level low was located
over wrn KS. Otherwise, even with increasing high clouds, temps have
climbed into the upper 80s over much of Upper Michigan, except near
the Great Lakes with lake breezes have kept readings in the upper
60s to 70s.

Tonight, expect the Cristobal low to continue lifting northward with
a path through central Upper Michigan by 12z/Wed bringing a period
of heavy rain to most of the area. Expect the heaviest band of rain
on the west side of the low track in the area of strongest
isentropic lift. Tropical moisture with PWAT values above 2.0 inches
will favor very efficient rain production during the brief period
stronger dynamics. The models have trended slightly eastward with
the axis of highest QPF compared to earlier runs with amounts that are
also not quite as high. The higher amounts in the 1-2 inch range are
still expected through the west. However, there is still some
uncertainty with how well the models will depict the higher QPF
potential and where the heaviest amounts will occur as some
locally higher amounts to 3 inches may be possible in a narrow
area. A Flash Flood Watch was posted over the west where the
heaviest rain is expected. Otherwise, QPF in the 0.75 to 1.25
inch range is expected over much of the rest of the area.

Wednesday, a period of strong southerly winds is also expected late
tonight through Wed morning as the low moves through given the large
pres rise/fall couplet ahead of the low. Although stability may be
less than favorable for deeper mixing, 3 hour pres falls of 10 mb
ahead of rises to 6 mb will support a vigorous isallobaric component
so that gusts into the 40-50 mph range will be likely, mainly over
the east from Schoolcraft into Luce counties. The strong winds
will also likely cause some lakeshore flooding on the north end of
the bay of Green Bay and along Lake Michigan to the east. After
the low lifts north of the area, expect a lull in the pcpn with
gusty west winds. Rain with the Plains shrtwv lifting toward the
area will increase from the southwest in the mid to late
afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 500 PM EDT TUE JUN 9 2020

An amplified pattern is expected over N America thru at least early
next week. Trof currently shifting toward the Plains will move
across the western Great Lakes late Wed thru Fri. Over the weekend,
pattern will again become quite amplified with a fairly deep trof
moving into the western U.S. forcing an amplified central N America
ridge while the Great Lakes trof shifts toward the eastern U.S.
Pattern will then begin to deamplify next week, but upstream ridge
may end up settling over the Upper Great Lakes for at least a couple
of days before shortwaves moving across Canada begin working to
suppress it. For Upper MI, these changes in the large scale pattern
will result in the current well above normal temps (hot conditions
over western Upper MI) trending much cooler, probably well blo
normal for at least one day, during the last half of this week as
the trof to the w moves across the Great Lakes region and toward the
eastern U.S. Warmth will then return early next week as the upstream
ridge moves to the Great Lakes. As for pcpn, there will be 2 main
pcpn events over the next 7 days. The first occurs tonight into
early Wed morning as TD Cristobal and its associated tropical
moisture race n across the area, resulting in a quick mdt to hvy
rainfall for the fcst area. Shortwave in the base of the approaching
mid-level trof will then swing negative tilt thru the Upper Lakes,
bringing another round of mdt to potentially locally hvy rainfall
across the fcst area later Wed aftn/night. Then, under the cooler
conditions and cyclonic flow, sct -shra may occur Thu, possibly
lingering into Fri. The weekend will be dry with Canadian sfc high
pres ridging s into the Great Lakes downstream of the amplified
central N America mid-level ridge. There may be a risk of shra/tsra
at some point early next week if the Great Lakes ridge begins to
deamplify, allowing shortwaves to move closer to the northern Great
Lakes as the westerlies settle s toward the area. Some recent trends
in longer range guidance suggest this deamplification may be
delayed, allowing dry weather to continue thru early next week.

Beginning Wed night...attention will be on shortwave currently in
the base of the approaching mid-level trof as it swings negative
tilt into the Great Lakes. Strong deep layer forcing and upper
diffluence are noted with this feature as it moves into the northern
Great Lakes. ECMWF has been most consistent on this feature
generating another area of mdt to potentially hvy rainfall across
the fcst area, but it has also shown a gradual eastward trend over
the last several runs. 12z run points toward central and eastern
Upper MI to be impacted by the heavier rainfall. Other models are
coming inline with this idea, though the cams tend to favor central
Upper MI for heaviest pcpn. GFS is centered more in eastern Upper
MI. In any event, with the heaviest rainfall tonight over western
Upper MI, it will be beneficial to have the heaviest rainfall with
this next round of shra occurring e of that area. Fcst will reflect
highest pops/qpf over the central and eastern fcst area with pcpn
diminishing and mostly ending from w to e overnight. Expect 0.5 to 1
inch of pcpn, but potential is there for locally 1.5-2 inches. Winds
should become breezy under caa regime and fairly tight pres
gradient.

With the mid-level trof over the area on Thu, models show a
shortwave tracking se into the northern Great Lakes. Should see
isold to sct -shra activity with this feature, with greater coverage
in the aftn and across the s half of Upper MI as daytime heating
adds a little instability. NAM was discounted as it was an outlier
showing a cold rain developing across the northern and eastern fcst
area due to a much sharper shortwave trof swinging across the
northern Great Lakes. Will likely become a windy day as 40+kt of
wind will be able to be tapped as mixed layer builds. Winds should
be strongest over the Keweenaw under favorable wnw wind direction.
Wind advy will probably be needed there, potentially high end advy.

Cool, Canadian sfc high pres will begin to build sse into the Upper
Great Lakes on Fri. The high will then be firmly in control for the
weekend. Not out of the question that there could be a few sprinkles
or isold -shra on Fri as fcst area will still be within the western
part of the mid-level trof. Fri will be the coolest day as 850mb
temps will be down around 0C. Will be especially cool along Lake
Superior, especially e of Marquette where lakeside locations will
not get out of the 40s. In the interior, highs will range up thru
the 50s and lower 60s. The weekend will be dry with temps
moderating, back close to normal for Sun. There may be a frost
risk in the interior Fri night and/or Sat night.

Warming will continue Mon/Tue, and at this point, there is no solid
signal for any pcpn.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 800 PM EDT TUE JUN 9 2020

VFR conditions are expected to give way to MVFR and IFR conditions
tonight as the remnants of TS Cristobal will move into Upper
Michigan, bringing heavy rain and gusty winds. However, with the low
passing through central Upper Michigan, confidence in the wind
direction and speed is lower as the low moves through, especially at
KSAW, where LLWS is expected overnight. LLWS is also expected at
KIWD and KCMX, though it should not last as long at these TAF sites.
The IFR conditions will improve Wed morning as the low moves away
and westerly winds increase. KCMX should have the highest gusts Wed.
However, depending on how fast the low behind Cristobal moves into
the area, conditions could worsen yet again at the end of the TAF
period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 536 PM EDT TUE JUN 9 2020

Challenging forecast coming up over the next couple of days. Remnant
low pres from what was once tropical storm Cristobal will quickly
lift nne, passing near Marquette Wed morning around 12z and then
exiting nne of Lake Superior by early aftn. Wind fcst is complicated
by a very stable temp profile over Lake Superior which will limit
mix down of much stronger winds not far above the lake sfc. On the
other hand, tight pres gradient and notable pres rise/fall couplet
associated with the quick moving system supports enhanced winds.
Strongest winds will mostly occur along and e of the low pres track,
and in particular at high obs platforms. For now, expect e to se
gales of 35-40kt to develop over eastern Lake Superior overnight. As
the low moves out across Lake Superior Wed morning, strong pres
rise/fall couplet will be aligned to favor a brief period of
potentially stronger winds over far eastern Lake Superior. Not out
of the question that gusts could exceed 45kt for a couple of hrs. On
the s side of the exiting low, a period of westerly gales of 35-40kt
is possible. Winds will settle back to 20-30kt during the aftn. Over
the western part of Lake Superior, winds will generally be under
25kt tonight/Wed.

As a secondary low pres lifts ne of the Great Lakes Wed night,
colder air and a tight pres gradient should support 35-40kt wnw
gales developing over the e half of Lake Superior late Wed night
into Thu morning. Winds will then diminish, falling blo 20kt for
Fri, as high pres begins to ridge sse into the Upper Great Lakes.
Light winds mostly under 15kt should prevail over the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory from 5 AM to 2 PM EDT Wednesday for
     MIZ013-014.

  Wind Advisory from 4 AM to 11 AM EDT Wednesday for MIZ007-014-
     085.

  Flash Flood Watch through Wednesday morning for MIZ002-009-084.

Lake Superior...
  Gale Warning from 2 AM to 2 PM EDT Wednesday for LSZ251-266-267.

Lake Michigan...
  Gale Warning from midnight tonight to 10 AM EDT Wednesday for
     LMZ221-248-250.

&&

SHORT TERM...JLB
LONG TERM...Rolfson
AVIATION...TAP
MARINE...Rolfson
Hazardous weather outlook, Jun 9, 5:10 PM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
610 PM EDT Tue Jun 9 2020

MIZ001>007-009>014-084-085-101200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
610 PM EDT Tue Jun 9 2020 /510 PM CDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Moderate to heavy rainfall is expected overnight as the remnants
of Tropical Storm Cristobal lift north across Upper Michigan.
There is also a slight chance of thunderstorms over southern Upper
Michigan. Ponding of water on roadways and in poor drainage and
low-lying areas is possible. The heaviest rainfall is expected
over far western Upper Michigan where a flash flood watch is in
effect for Gogebic, Ontonagon and southern Houghton counties. See
the latest Flood Watch statement for further details.

Gusty south winds up to 45 mph are expected to develop late
tonight from the Garden Peninsula north and east to Manistique and
Newberry. See the latest Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty south winds up to 50 mph are expected Wednesday morning
from the Garden Peninsula north and east to Manistique and
Newberry. See the latest Weather Message for further details.

Minor lakeshore flooding and beach erosion are expected Wednesday
along the Lake Michigan shoreline, including along the shore at
the north end of the Bay of Green, due to waves building up to 6
to 10 feet.

Another round of moderate to potentially heavy rainfall is
expected late Wednesday afternoon and Wednesday night over
portions of central Upper Michigan.

Gusty winds are expected late Wednesday night and Thursday,
especially over northwest Upper Michigan. Winds on the Keweenaw
Peninsula could gust to 45 mph.

A high swim risk is expected for Lake Michigan beaches of
Schoolcraft county on Wednesday. A moderate to high swim risk is
expected for the Lake Superior beaches of Marquette and Alger
counties on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed heavy rainfall or
flooding to the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-101200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
610 PM EDT Tue Jun 9 2020 /510 PM CDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

As the low pressure remnant of Tropical Storm Cristobal approaches
south central Lake Superior late tonight, gales up to 35 knots are
expected to develop overnight across eastern Lake Superior. See
the latest Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gales of 35 to 40 knots are expected over eastern Lake Superior
on Wednesday in the vicinity of the remnant tropical low pressure
lifting north across that part of the lake.

West to northwest gales up to 35 to 40 knots are expected again
across the east half of Lake Superior late Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
610 PM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

As the remnants of Tropical Storm Cristobal move through the
Upper Great Lakes, gales up to 40 knots are expected late
tonight. See the latest Marine Weather Message and nearshore
forecast for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

South to southwest gales up to 40 knots are possible through mid
morning on Wednesday. See the latest Marine Weather Message and
nearshore forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Houghton

When
June 10, 12:00 AM EST to 5:00 PM EST
Where
Houghton County, 1.87 mi E of Copper City
Reported by
Trained Spotter
Coordinates
47.280, -88.340

The spotter near Mohawk reported 2.50 inches of rain from early morning into the late afternoon. The spotter also reported that the Trap Rock River had risen considerably but was still well below flood stage.

Strong Wind, Delta

When
June 10, 4:00 AM EST to 7:00 AM EST
Where
Delta forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Local media reported 193 power outages in Delta County via UPPCO due to high winds and heavy rain.

Strong Wind, Luce

When
June 10, 4:00 AM EST to 8:00 AM EST
Where
Luce forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Local media reported nearly 2000 power outages across Luce, Schoolcraft and Delta counties via Cloverland Electric just before 5 AM local time due to high winds and heavy rain.

Strong Wind, Southern Schoolcraft

When
June 10, 4:00 AM EST to 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The local TV-6 station reported nearly 2000 power outages across Luce, Schoolcraft and Delta counties via Cloverland Electric just before 5 am local time due to high winds and heavy rain.

Strong Wind, Northern Schoolcraft

When
June 10, 4:00 AM EST to 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The local TV-6 station reported nearly 2000 power outages across Luce, Schoolcraft and Delta counties via Cloverland Electric just before 5 am local time due to high winds and heavy rain.

Strong Wind, Alger

When
June 10, 5:00 AM EST to 8:00 AM EST
Where
Alger forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The local TV-6 station reported nearly 3040 power outages in Alger County via UPPCO due to high winds and heavy rain.

Strong Wind, Keweenaw

When
June 10, 7:00 AM EST to 10:00 AM EST
Where
Keweenaw forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

UPPCO reported 1184 power outages in Keweenaw County, mostly in the vicinity of Ahmeek, due to high wind.

Strong Wind, Northern Houghton

When
June 10, 7:00 AM EST to 10:00 AM EST
Where
Northern Houghton forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

UPPCO reported 450 power outages in Houghton County due to high wind, mostly centered around the Laurium/Calumet area and northward.

Strong Wind, Marquette

When
June 10, 8:00 AM EST to 9:00 AM EST
Where
Marquette forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

WJMN-TV reported at least one tree down on power lines along Highway US-41 in Negaunee Township on the morning of the 10th. These downed trees were likely responsible for the reports of numerous power outages between Negaunee and Marquette.

Heavy Rain, Delta

When
June 10, 5:30 PM EST to 7:00 PM EST
Where
Delta County, (Esc)dlta Co Arpt Es
Reported by
Social Media
Coordinates
45.720, -87.100

There was a report via social media of minor street flooding on North Lincoln Road in Escanaba from over an inch of rainfall in 90 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901519, 891358, 891359, 901500, 901501, 901507, 901516, 901517, 891041, 901520.